West Virginia, 2010Damaging Winds in West Virginia, August 4, 2010
August 4, 2010 · NWS LWX · 9 events in 5 counties and zones
High pressure over the Atlantic Ocean continued to pump in hot and humid air over the Mid-Atlantic. A series of upper-level disturbances in the jet stream passed through eastern West Virginia triggering showers and thunderstorms during this time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Atlantic Ocean continued to pump in hot and humid air over the Mid-Atlantic. A series of upper-level disturbances in the jet stream passed through eastern West Virginia triggering showers and thunderstorms during this time. There was enough instability from the hot and humid air for some thunderstorms to contain damaging winds during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 4:03 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 4, 4:03 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT WED AUG 4 2010
.SYNOPSIS...
A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
THURSDAY AS HIGH PRESSURE OFF THE COAST MAINTAINS SOUTHERLY TO
SOUTHWESTERLY WINDS THROUGH THE MID-ATLANTIC REGION. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY IN THIS
UNSTABLE AIRMASS. A COLD FRONT WILL MOVE SLOWLY THROUGH THE
MID-ATLANTIC REGION OVERNIGHT THURSDAY INTO FRIDAY. HIGH PRESSURE
WILL RETURN TO THE AREA FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
*JUST A QUICK UPDATE...ESPECIALLY FOR TV METS AND EM'S...WE WON'T
BE SURPRISED IF AT LEAST THE WRN 1/2 OF THE CWA GETS PUT IN A SVR
WTCH BOX IN THE NEXT HR.*
LEE TROUGH REMAINS ACROSS THE EASTERN CWFA...WHILE HIGH PRESSURE
CONTINUES OFF THE SOUTHEAST COAST. EARLIER MCS ACTIVITY HAS HELPED
SQUASH CONVECTION FOR THE EARLY PART OF THE AFTERNOON. DO EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY ACROSS AREAS
EAST OF THE BLUE RIDGE THIS AFTERNOON. MAIN THREAT WITH ANY
CONVECTION WILL BE VERY HEAVY DOWNPOURS...WITH PWATS AOA 2 INCHES.
MCS OVER EASTERN OHIO WILL CONTINUE TO DROP SOUTHEAST THIS EVENING.
HAVE INCREASED POPS IN THE POTOMAC HIGHLANDS LATER THIS EVENING AS
IT APPROACHES. THERE SHOULD BE A BREAK OVERNIGHT IN CONVECTION
BETWEEN THE MCS AND ANY ACTIVITY ASSOCIATED WITH A SOUTHWARD MOVING
FRONT/PRE-FRONTAL TROUGH.
PRE-FRONTAL TROUGH IS EXPECTED TO MOVE SOUTHEAST ACROSS THE FORECAST
AREA DURING THE AFTERNOON TOMORROW. EXPECTING SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY AND MOVE SOUTH OVER THE
FORECAST AREA. STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...MAINLY PRODUCING DAMAGING WIND GUSTS. TORRENTIAL RAIN WILL
ALSO BE A CONSIDERATION.
HOTTER TEMPERATURES AND HIGH HUMIDITIES WILL COMBINE TO PRODUCE HEAT
INDICES NEAR 105 EAST OF THE BLUE RIDGE TOMORROW.
&&
.SHORT TERM /THURSDAY NIGHT/...
A COLD FRONT WILL MOVE INTO THE REGION THURSDAY NIGHT. SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT SHOULD DISSIPATE BY THE OVERNIGHT
HOURS DUE TO THE LOSS OF DAYTIME HEATING. HOWEVER...T-STORMS IN THE
EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH
TORRENTIAL DOWNPOURS DUE TO THE UNSTABLE AIRMASS AHEAD OF THE FRONT.
THURSDAY NIGHT WILL TURN OUT A BIT COOLER BEHIND THE FRONT WITH MIN
TEMPS RANGING FROM THE 60S IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY TO THE MID AND UPPER 70S IN DOWNTOWN WASHINGTON/BALTIMORE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE COLD FRONT MAY GET HUNG UP ACROSS OUR SOUTHERN CWA FRIDAY BEFORE
HIGH PRESSURE BUILDS OVERHEAD FRIDAY NIGHT CAUSING THE COLD FRONT TO
PRESS FURTHER SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FRIDAY AFTERNOON/EVENING ALONG THE FRONT ACROSS THE
SOUTHERN CWA.
MAX TEMPS WILL STILL BE WARM FRIDAY DUE TO A DOWNSLOPING WESTERLY
WIND BEHIND THE FRONT...BUT IT WILL NOT BE AS HUMID. MAX TEMPS WILL
RANGE FROM THE UPPER 70S IN PORTIONS OF THE POTOMAC HIGHLANDS TO
THE LOWER AND MIDDLE 90S NEAR WASHINGTON AND BALTIMORE.
HIGH PRESSURE WILL REMAIN OVER THE REGION FOR THE WEEKEND...BRINGING
DRY AND SEASONABLE CONDITIONS. HIGH PRESSURE WILL MOVE OFF THE COAST
EARLY NEXT WEEK AND A RETURN FLOW WILL BRING MORE HUMID CONDITIONS.
ANOTHER COLD FRONT WILL APPROACH THE REGION TUESDAY INTO
WEDNESDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS PSBL BTWN 22Z AND 02Z WILL CONTAIN VERY HEAVY
DOWNPOURS...WITH VSBYS 1SM OR LESS.
A THUNDERSTORM COMPLEX WILL MOVE OUT OF THE OHIO VALLEY LATE THIS
EVENING AND APPROACH THE POTOMAC HIGHLANDS. THE COMPLEX IS PROGGED
TO WEAKEN OVERNIGHT AS IT APPROACHES THE CWFA. HOWEVER...ADDITIONAL
CONVECTION IS LIKELY TOMORROW AS A PRE-FRONTAL TROUGH SINKS SOUTH
OVER THE MID ATLANTIC. PATCHY MVFR FOG IS LIKELY OVERNIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY EVENING.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
TORRENTIAL DOWNPOURS. A COLD FRONT WILL PASS THROUGH THE TERMINALS
OVERNIGHT THURSDAY INTO FRIDAY. A SHOWER OR T-STORM IS POSSIBLE
AHEAD OF THE COLD FRONT ACROSS KCHO.
HIGH PRESSURE WILL BUILD OVER THE TERMINALS FOR THE WEEKEND BEFORE
MOVING OFF THE COAST EARLY NEXT WEEK.
&&
.MARINE...
SMALL CRAFT CONDITIONS HAVE BEEN SLOW TO DEVELOP THIS
AFTERNOON...BUT WILL LEAVE THE HEADLINE INTACT. SOUTHERLY CHANNELING
UP THE BAY IS STILL ANTICIPATED. WIND SPEEDS AOB 15 KT EXPECTED
TOMORROW...OUTSIDE OF THUNDERSTORMS.
THUNDERSTORMS THURSDAY EVENING WILL BE CAPABLE OF PRODUCING DAMAGING
WIND AND TORRENTIAL DOWNPOURS. A COLD FRONT WILL PASS THROUGH THE
WATERS LATE THURSDAY INTO FRIDAY. THE COLD FRONT WILL GET HUNG UP
OVER THE LOWER TIDAL POTOMAC AND MIDDLE CHESAPEAKE BAY FRIDAY BEFORE
PRESSING FURTHER SOUTH FRIDAY NIGHT.
HIGH PRESSURE WILL BUILD OVER THE WATERS FOR THE WEEKEND BEFORE
MOVING OFF THE COAST EARLY NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR DCZ001.
MD...HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR MDZ004>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR VAZ036>040-
042-050>057-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ531>534-
537-539>541-543.
&&
UPDATE...WOODY!
PRVS...NWL/BJLHazardous weather outlook, Aug 4, 3:44 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT WED AUG 4 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
444 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
OUTLOOK AREA THIS EVENING AS A LINE OF STORMS MOVE THROUGH. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS WITH
A SMALLER RISK OF LARGE HAIL.
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT AND THE MARYLAND CHESAPEAKE
BAY FROM POOLES ISLAND TO SMITH POINT... INCLUDING THE EASTERN BAY
AND CHOPTANK AND LITTLE CHOPTANK RIVERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA THURSDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAIN. SPECIAL MARINE WARNINGS LIKELY WILL BE NEEDED
THURSDAY AFTERNOON AND EVENING.
A HEAT ADVISORY HAS BEEN ISSUED FOR THURSDAY...WITH HEAT INDICES
NEAR 105 DEGREES EXPECTED. SEE WBCNPWLWX FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION LIKELY WILL BE NEEDED BY EITHER LATE THIS
AFTERNOON OR EARLY EVENING...AND AGAIN ON THURSDAY AFTERNOON.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
444 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THIS EVENING AS A LINE OF STORMS MOVE THROUGH. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS WITH A
SMALLER RISK OF LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK
AREA THURSDAY MORNING AND INTENSIFY BY THURSDAY AFTERNOON. SOME
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND VERY
HEAVY RAIN.
A HEAT ADVISORY HAS BEEN ISSUED FOR THURSDAY FOR AREAS EAST OF THE
BLUE RIDGE MOUNTAINS...WITH HEAT INDICES NEAR 105 DEGREES EXPECTED. SEE
WBCNPWLWX FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION LIKELY WILL BE NEEDED BY EITHER LATE THIS
AFTERNOON OR EARLY EVENING...AND AGAIN ON THURSDAY AFTERNOON.
Thunderstorm Wind, Mineral
- When
- August 4, 4:55 PM EST
- Where
- Mineral County, 0.39 mi NW of Elk Garden
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 39.384, -79.155
Trees and power lines were down down near Elk Garden.
Thunderstorm Wind, Grant
- When
- August 4, 4:55 PM EST
- Where
- Grant County, 2.68 mi WNW of Mt Pisgah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.301, -79.212
Trees were down across the county.
Thunderstorm Wind, Mineral
- When
- August 4, 5:00 PM EST
- Where
- Mineral County, 3.11 mi NW of New Creek
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.400, -79.073
A wind gust of 59 mph was measured near New Creek.
Thunderstorm Wind, Mineral
- When
- August 4, 5:00 PM EST
- Where
- Mineral County, 1.35 mi ENE of Limestone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.440, -78.948
Trees were down along roads across the county.
Thunderstorm Wind, Hardy
- When
- August 4, 5:16 PM EST
- Where
- Hardy County, 2.59 mi E of Flats
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.184, -78.932
Trees were down across the county.
Thunderstorm Wind, Pendleton
- When
- August 4, 5:18 PM EST
- Where
- Pendleton County, 0.47 mi NW of Mouth of Seneca
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.835, -79.376
A tree was down on US 33 in Seneca Rocks.
Thunderstorm Wind, Hampshire
- When
- August 4, 5:25 PM EST
- Where
- Hampshire County, 1.4 mi NNW of North River Mills
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.350, -78.526
Multiple trees were down along roads across the county.
Thunderstorm Wind, Hampshire
- When
- August 4, 5:30 PM EST
- Where
- Hampshire County, 0.57 mi ENE of Yellow Spg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 39.182, -78.510
Two mobile homes were destroyed. One had the roof blown off and the other had a tree that fell into it.
Thunderstorm Wind, Hampshire
- When
- August 4, 5:31 PM EST
- Where
- Hampshire County, 1.37 mi SW of Capon Bridge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.288, -78.470
Trees were down on Dillions Run Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254977, 254979, 254976, 254978, 254980, 254985, 254981, 254982, 254984.